Jump to content
CrazyBoards.org

for anyone who has gotten the lamictal rash


Recommended Posts

i did search the forum and found a lot of information on the lamictal rash, but i need to be annoying and ask about my own personal situation bc i am freaked out. i just got put on lamictal yesterday beginning at 25 mg, so i took my first one last night. today when i got in the shower i noticed a red bump on my lower hip that was sort of like a pimple, but i couldn't pop it. it hurts when i press on it. there wasn't really much redness around it (until after i prodded at it frantically so there is now.) i have been sick all week with a bad cold so i have been congested and coughing today but no fever and no sore throat.

so my questions are can the rash happen after only one 25 mg dose? does it usually appear only one "spot" (for lack of a better word) at a time? it is not itchy. thanks aaagggh i really want to be able to take lamictal.

Link to comment
Share on other sites

IMHO, I think you can relax. Here's one description I found of Stevens-Johnson syndrome (the Lamictal rash we worry about):

In Stevens-Johnson syndrome, the systemic symptoms are severe and the lesions are extensive, involving multiple body areas, especially the mucous membranes.

So, I don't think one bump is especially worrisome; one bump is not a rash. If it gets to be more, then be concerned. But at this point, IMHO, I don't think you need to freak out.

The majority of *serious* rashes do occur in the early stages of titration, which is why slow titration is especially important then. (As we get to taking higher levels of Lamictal, the jumps up can be larger.) Here's something I read on this:

A rash is more likely to develop when the initial doses of lamotrigine are high or when lamotrigine is too rapidly started when someone is taking valproate.

So you may want to talk with you pdoc about this concern, to make sure you are going at a slow titration rate. From what I've read, most people here have done the rate that's in the Lamictal starter pack. My doc happens to be super conservative, so he had me go much more slowly. But I think that might have been overkill. From what I've read the starter pack rate is considered slow enough.

Maybe some other folks will have more info. In the meantime, I think you can take a deep breath and relax.

Hope you feel better soon from your cold.

revlow

Link to comment
Share on other sites

thanks, revlow. i think you are probably right. my hip is definitely not a mucous membrane, heh. does lamictal only have to be stopped if it is stevens johnson syndrome or should it be stopped in response to any rash? can less severe rashes be controlled by antihistamines?

Link to comment
Share on other sites

I don't know the answer to that, but I know Stevens-Johnson syndrome is the one docs are really concerned about. So I'd suspect that other rashes can be controlled with antihistamines. Maybe next time ncc checks in she'll have something to say on this.

Again, I think the main thing right now, from what you've said, is that you can relax. You may never get a rash, so why buy yourself trouble, right? In other words, you may never need to worry about it, so why worry about it now. (Worry...now there's a sure way to bring on a rash!)

Take care,

revlow

Link to comment
Share on other sites

Guest Llamanator

Well, the bump could have been an infected hair or something.

There is the chance that you might develop cystic acne while on Lamictal, which involves swollen, painful, sometimes red bumps that are infuriating because the just sit there, do nothing, and refuse to pop or go away. Not easily confused with a rash, though. Not guaranteed, either.

Docs tend to pull Lamictal at the first sign of any rash just to be safe, but not all do. I got two rashes while on it (caused by Gabitril, actually) and kept taking it by doc's orders.

My dad got SJS from Wellbutrin XL, and it covered his entire chest and back in small, extremely itchy spots within one day. He felt like crap enough that he had to take the day off from work, partially because of the drugs he was given to counteract it. Stuff spreads fast, itches like hell.

I get occasional random rashes and skin inflammation sometimes because my skin is evil and it hates me, and Benadryl does help. Would be a good question to ask a doc. Like Revlow said, not really something to get all that worried about.

Mimi

*wishes she had thought of taking antihistamines during Gabitril mega-rash*

Link to comment
Share on other sites

Heya maybetinymaybesad,

(really cute (if heartbreaking) little name BTW, don't think I said that before)

Thanks revlow for the research ... I need you in my office hon.

Maybetiny, it doesn't sound like nasty SJS or TEN.

One spot will *not* make you have to stop Lamictal.

I agree that it's likely a folliculitis (Hey!  Do you shave your legs by any chance? more likely then), or a yucky zit, or a little cyst, or a nothing.

Put a bandaid over it so you don't pick/rub at it.  One of those square bandaids.

If there's still just that one, I would put polysporin on it until it goes away.

If it's getting painful or getting bigger, go to the doctor for antibiotics or (if it's a cyst) to have it chopped out.

If a whole buncha more of them show up, I would wonder about a Lamictal rash, but *very* unlikely at low doses with slow titration.

To put SJS in perspective.

There's more of it with sulfa antibiotics.

Which we hand out to old ladies with burning pee all the time.

It's another case (IMHO) of weird stupid discrimination against the MI.

But hey, I'm crazy.

--ncc--

Link to comment
Share on other sites

Heya maybetinymaybesad,

(really cute (if heartbreaking) little name BTW, don't think I said that before)

Thanks revlow for the research ... I need you in my office hon.

Maybetiny, it doesn't sound like nasty SJS or TEN.

One spot will *not* make you have to stop Lamictal.

I agree that it's likely a folliculitis (Hey!

Link to comment
Share on other sites

Heya maybetinymaybesad,

Yah a one-shot blister is a blister.

And I do the same thing.  Having several copies of the Big Book of Drugs available to me doesn't help.  Any itch/sneeze/bellyache I get must of course be due to medication and not to fabric softener/lack of vacuuming/eating two large popcorns.

;)

--ncc--

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...